New Mexico, 2013Flash Flood in New Mexico, August 1, 2013
August 1, 2013 · NWS ABQ · 1 event in 1 county or zone
A persistent area of training thunderstorms over south-central Lincoln County produced heavy rainfall over the Little Bear burn scar. The first round of heavy rainfall dumped around 1 inch of rainfall in the area from the White burn scar west across Ruidoso to the Little Bear burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent area of training thunderstorms over south-central Lincoln County produced heavy rainfall over the Little Bear burn scar. The first round of heavy rainfall dumped around 1 inch of rainfall in the area from the White burn scar west across Ruidoso to the Little Bear burn scar. A Forest Service road west of Bonito Lake was reported to have a flash flooded with significant amounts of water and rocks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 10:47 AM MST, 43 minutes earlier.
Area forecast discussion, Aug 1, 10:47 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 AM MDT THU AUG 1 2013
.AVIATION...
18Z TAF CYCLE
WIDESPREAD SHOWERS AND STORMS WILL IMPACT CENTRAL AND WESTERN NM
TODAY WITH LOCALLY HEAVY RAINFALL. THE STRONGEST ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE SIGNIFICANTLY REDUCED VSBYS BENEATH
STORM CORES AND SMALL HAIL. STORM MOTION WILL BE NORTH BTWN 10 AND
15 KTS. A VORTICITY MAXIMUM CURRENTLY TO THE SW OF KGUP WILL MOVE
NE THROUGH THIS EVENING AND ALLOW FOR A POTENTIAL AREA OF RAIN TO
IMPACT THE NW PLATEAU WITH CIGS NEAR 030 MOST OF THE NIGHT.
GUYER
&&
.PREV DISCUSSION...627 AM MDT THU AUG 1 2013...
QUICK UPDATE TO INCREASE POPS FOR THIS MORNING. DEEPER MOISTURE
MAKING INROADS IN A HURRY THIS MORNING. THE MOISTURE IS COMBINING
WITH MODERATE TO STRONG ATMOSPHERIC STRETCHING/DEFORMATION
ASSOCIATED WITH A STRONG ELY WAVE OVER SW NM/SE AZ TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS DESPITE THE LACK OF SURFACE HEATING.
LIKELY HAVE A LULL LATE MORNING BUT IT WILL NOT TAKE MUCH TO GET
THINGS GOING ONCE AGAIN DURING THE AFTERNOON.
33
.PREV DISCUSSION...251 AM MDT THU AUG 1 2013...
A VERY ACTIVE DAY IS IN STORE FOR NORTHERN AND CENTRAL NEW MEXICO
TODAY. EASTERLY WAVE BEGINNING TO MAKE THE TURN NORTHWARD AS IT
ENTERS FAR SERN AZ EARLY THIS MORNING. SECONDARY...WEAKER WAVE
ALSO NOTED ON RADAR CENTERED OVER THE SRN GILA. MODELS ARE IN GOOD
AGREEMENT WITH ONE ANOTHER...LIFTING THE STRONGER FEATURE NORTHWARD
THROUGH ERN AZ THROUGH THE DAY. STRONGEST DEFORMATION/ATMOSPHERIC
LIFT ASSOCIATED WITH THE WAVE EXPECTED FROM THE CONTINENTAL DIVIDE
WWD TO THE AZ BORDER WHERE NUMEROUS STORMS WILL DEVELOP THERE THIS
AFTERNOON AND EVENING. 15-20KTS OF STEERING FLOW...HOWEVER...WILL
KEEP STORMS MOVING NORTHWARD NICELY SO WILL HOLD OFF ON FFW AT
THIS TIME. WITH PWATS RANGING BTWN 1-1.30 INCH...STORMS WILL
PRODUCE VERY HEAVY RAIN AND LOCALIZED STORM TRAINING MAY BECOME AN
ISSUE FROM THE GILA/SW MTNS NORTH TO THE WEST-CENTRAL MOUNTAINS
AND HIGHLANDS. BEST CHANCES FOR EVENING CONVECTION WILL REMAIN
NEAR I-25 WWD AS THE ELY WAVE GRADUALLY LIFTS NEWD THROUGH NWRN
NM. SCT CONVECTION LIKELY TO GO WELL AFTER MIDNIGHT AS THE WAVE
SLOWLY FILLS AS IT TRANSLATES SLOWLY EWD THROUGH THE NRN
MOUNTAINS.
NAM12 SUGGESTING SUBSIDENCE BEHIND THE ELY WAVE WILL CREATE A
RATHER DEEP ISOTHERMAL LAYER JUST ABOVE MOUNTAIN TOP LEVEL AND
WITH SCATTERED LEFT OVER MID AND HIGH CLOUDS LIKELY...SUSPECT
FRIDAY WILL BE MARKEDLY LESS ACTIVE.
CLASSIC SOUTHERLY MONSOON FLOW SETS UP FOR THE WEEKEND. GFS
INDICATING THAT SOME DRIER AIR FROM NEAR THE CENTER OF THE UPPER
HIGH OVER WEST TX ATTEMPTS TO PUSH IN FROM THE E/SE. ECMWF IS
SLIGHTLY FARTHER EAST WITH THE CENTER OF THE UPPER HIGH...KEEPING THE
DRIER AIR OVER FAR SERN NM. AT ANY RATE...EVERY DAY IS A NEW DAY
WITH THIS TYPE OF FLOW GIVEN POSSIBLE WIGGLES IN THE SLY FLOW OR
MCVS SO WILL CONTINUE THE SCT MTN AND ISOLD THUNDERSTORM COVERAGE
EACH DAY.
GFS AND ECMWF IN RATHER REMARKABLE AGREEMENT WITH ONE ANOTHER
REGARDING NEXT WEEK. CLASSIC MONSOON PATTERN CONTINUES WITH HINTS
THAT THE UPPER HIGH WILL SHIFT SLIGHTLY EWD TOWARD THE MIDDLE OF
THE WORK WEEK AS AN UPPER LEVEL TROUGH APPROACHES THE PACNW COAST.
THIS SLIGHTLY FARTHER EWD TRANSLATION WOULD ALLOW FOR DEEP
SOUTHERLY MONSOON PULSES TO PUSH UP INTO THE STATE.
33
.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH MIDWEEK NEXT WEEK.
MODELS...IN REASONABLE AGREEMENT IN A WEAKLY FORCED PATTERN THROUGH
THE WEEKEND AND THE FOLLOWING WORK WEEK. RIDGE CORE OVER EASTERN NEW
MEXICO WILL FLATTEN AND SHIFT EAST INTO THE HEART OF TEXAS BY FRIDAY
MORNING...AND STRENGTHENING YET AGAIN OVER EAST CENTRAL TEXAS
THROUGH THE WEEKEND INTO MONDAY. CORE WILL FLATTEN OUT WITH CENTROID
REMAINING EAST OF NEW MEXICO THROUGH THE UPCOMING WORK WEEK.
FOR TODAY...WIDESPREAD CONVECTION ON TAP WITH WETTING RAINS FAVORING
NORTH AND WEST TODAY...AS RIDGE CORE REMAINS OVER EASTERN NEW MEXICO
AND THE TEXAS PANHANDLE...AND MOISTURE STREAM AROUND THE WESTERN
MARGINS OF THE RIDGE PENETRATES NORTHWARD INTO WESTERN NEW MEXICO.
SURFACE TROUGH DEEPENING FROM EASTERN COLORADO ACROSS EASTERN NEW
MEXICO ALONG THE TEXAS BORDER WILL SUPPORT SOME SOUTHWEST BREEZES
OVER THE NORTHEAST PLAINS THIS AFTERNOON AS MINIMUM HUMIDITIES
REMAIN IN THE 30S PCT OVER MOST OF THE STATE. GOOD VENTILATION
CONDITIONS OR BETTER TODAY WITH GOOD TO EXCELLENT HUMIDITY
RECOVERIES. NORMAL TEMPERATURES FOR EARLY AUGUST.
FOR FRIDAY...RIDGE CORE FLATTENING WITH ROUGH CENTROID BEGINNING
SLOW EASTWARD SHIFT INTO CENTRAL TEXAS. SHIFT WILL HELP REFOCUS
THUNDERSTORM COVERAGE TO THE WEST AND CENTRAL WITH COVERAGE AND
INTENSITIES REDUCED IN THE EAST. BEST WETTING RAIN CHANCES WILL BE
OVER THE WESTERN HIGH COUNTRY INCLUDING THE SOUTHWEST MOUNTAINS.
WINDS WILL BE SHIFTING AND GUSTY NEAR THUNDERSTORMS...OTHERWISE
MODEST WEST TO SOUTHWEST LOW LEVEL FLOW THROUGH THE AFTERNOON. SOME
DRYING WITH MINIMUM HUMIDITIES IN THE 20S PCT OVER THE EAST...WITH
30S PCT COMMON OVER THE REMAINDER OF THE STATE. TEMPERATURES
CREEPING ABOVE NORMAL OVER THE SUNNIER EAST...REMAINING NORMAL OR A
FEW DEGREES BELOW OVER THE CLOUDIER AND RAINIER WEST. VENTILATION
DROPPING BACK TOWARD FAIR NORTH AND WEST...REMAINING GOOD OR BETTER
IN THE EAST. GOOD OVERNIGHT HUMIDITY RECOVERIES.
FOR SATURDAY...RIDGE CORE SHIFTING TO EAST CENTRAL TEXAS ALLOWING
SLIGHT EASTWARD NUDGE OF THUNDERSTORM FOCUS...WITH FAVORED AREAS
REMAINING THE NORTHERN AND NORTHEASTERN HIGH COUNTRY...THE
WEST...AND CENTRAL MOUNTAIN CHAIN. STORMS MAY FIRE A LITTLE FURTHER
EAST INTO THE PLAINS SATURDAY THEN SEEN ON FRIDAY. BEST WETTING RAIN
CHANCES OVER THE NORTHERN AND NORTHEASTERN HIGH COUNTRY. SURFACE LOW
OVER THE OKLAHOMA PANHANDLE WILL HELP SUPPORT QUICK FRONTAL
INTRUSION OUT THE CENTRAL PLAINS INTO NORTHEAST NEW MEXICO THROUGH
SATURDAY NIGHT...AND THIS WILL ALSO HELP EXPAND THUNDERSTORM
COVERAGES AND INTENSITIES IN THE NORTHEAST AND PROLONG STORMS INTO
SATURDAY EVENING. MINIMUM HUMIDITIES RETURNING TO THE 30S PCT FOR
ALL BUT THE EASTERN PLAINS SOUTH OF INTERSTATE 40...WHERE 20S PCT
WILL BE MORE TYPICAL. VENTILATION FAIR OR BETTER FOR MOST SPOTS IN
THE WEST...REMAINING GOOD OR BETTER IN THE EAST. GOOD TO EXCELLENT
HUMIDITY RECOVERIES OVERNIGHT.
OUTLOOK...SUNDAY THROUGH TUESDAY...RIDGE CORE OVER CENTRAL TEXAS
REMAINING PRETTY MUCH STATIONARY THROUGH THE PERIOD...WITH SURFACE
LOW PARKED OVER THE OKLAHOMA PANHANDLE. A SOMEWHAT INTERRUPTED
NORTHBOUND MOISTURE PUSH OUT OF WESTERN CHIHUAHUA AND EASTERN SONORA
WILL KEEP SHOWERS AND THUNDERSTORMS GOING PRETTY MUCH STATEWIDE
THROUGH THE PERIOD...AS ADDITIONAL MOISTURE COMBINES WITH RECYCLING
OF IN PLACE MOISTURE TO PROVIDE GOOD SUPPORT FOR AFTERNOON
CONVECTION EACH DAY. STEADY TEMPERATURE AND HUMIDITY TRENDS WITH
MODEST WIND SPEEDS BECOMING SHIFTING AND GUSTY NEAR THUNDERSTORMS.
SOME MARGINAL VENTILATION IN THE WEST...BUT CONTINUING GOOD OR
BETTER IN THE EAST THROUGH TUESDAY.
SHY
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 6:02 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 AM MDT THU AUG 1 2013
NMZ501>540-021315-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
702 AM MDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY ACROSS
MUCH OF WESTERN...NORTHERN AND CENTRAL NEW MEXICO. LOCALLY HEAVY
RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND THE RISK OF FLASH
FLOODING IN THESE AREAS...ESPECIALLY FOR RECENTLY BURNED AREAS.
FAVORED AREAS FOR THE HEAVIEST RAINFALL WILL BE FROM THE CONTINENTAL
DIVIDE WESTWARD TO THE ARIZONA BORDER. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
FRIDAY THROUGH MID WEEK NEXT WEEK. FRIDAY IS EXPECTED TO BE THE
LEAST ACTIVE DAY WITH THUNDERSTORM ACTIVITY TRENDING UPWARD OVER
THE WEEKEND.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
Flash Flood, Lincoln
- When
- August 1, 11:30 AM MST to 12:15 PM MST
- Where
- Lincoln County, 6.64 mi NW of Alto to 6.89 mi NW of Alto
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.460, -105.770
Fast flowing water and rocks over Forest Service Road 107 beneath Washington canyon to the west of Bonito Lake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457447.